Sex is Good — For Heart Patients Too
Good news about sex for heart disease patients: it’s no more risky than climbing stairs or going for a brisk walk.
Sex is rarely the cause of a heart attack, and most heart disease patients are safe to resume sexual activity after a heart attack, according to research published recently in the Journal of the American College of Cardiology.
Researchers looked at 536 heart disease patients between 30 and 70 years old to evaluate sexual activity in the 12 months before a heart attack. They then estimated the link between of frequency of sexual activity with subsequent cardiovascular events, including fatal heart attack, stroke or cardiovascular death.
In a self-reported questionnaire:
– 14.9 per cent of patients reported no sexual activity in the 12 months before their heart attack
– 4.7 per cent reported sex less than once per month
– 25.4 per cent reported less than once per week
– 55 per cent reported one or more times per week
During 10 years of follow up, 100 adverse cardiovascular events occurred in patients in the study but sexual activity was not a risk factor for subsequent adverse cardiovascular events.
Researchers also evaluated the timing of the last sexual activity before the heart attack.
Only 0.7 per cent reported sex within an hour before their heart attack. In comparison, over 78 per cent reported that their last sexual activity occurred more than 24 hours before the heart attack.
“Based on our data, it seems very unlikely that sexual activity is a relevant trigger of heart attack,” said Dr. Dietrich Rothenbacher, study author and professor of epidemiology and medical biometry at Germany’s Ulm University.
“Less than half of men and less than a third of women are getting information about sexual activity after heart attack from their doctors. It is important to reassure patients that they need not be worried and should resume their usual sexual activity.”
Nevertheless, researchers said that, despite the benefits of sexual activity outweighing risks, the potential of erectile dysfunction as a side effect from various cardiovascular protective medications and the risk of a drop in blood pressure from combining certain heart medications with erectile dysfunction medications should be clearly communicated to patients.